Alert archive / New Mexico / Flash Flood Warnings in 2007

Flash Flood Warning 37, NWS Midland/Odessa, TX

March 23, 2007Eddy County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Mar 23, 2007, 5:48 PM MDT for Eddy County, New Mexico. It was in force for 5 hr. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 23, 2007, 5:48 PM MDT (23:48 UTC)
Expired
Mar 23, 2007, 10:45 PM MDT
In force
5 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 23, 6:50 PM MDTFLASH FLOODCarlsbad, NMCURB TO CURB FLOODING IN CARLSBAD.
Mar 23, 8:05 PM MDTFLASH FLOODCarlsbad, NMPUBLIC REPORTED A FOOT AND A HALF OF WATER IN CARLSBAD
Mar 23, 8:21 PM MDTFLASH FLOODCarlsbad, NMNUMEROUS REPORTS OF STREET FLOODING FROM SPOTTERS IN CARLSBAD AND VICINITY. WATER IS UP TO ONE FOOT DEEP ON SOME CITY STREETS WITH ILLINOIS CAMP ROAD FLOODED AND IMPASSABLE. HEAVY RAINS CONTINUE TO FALL.
Mar 23, 9:32 PM MDTFLASH FLOODCarlsbad, NMTHREE TO FOUR FEET OF WATER IN SOME OF THE MAJOR INTERSECTIONS IN CARLSBAD.
Mar 23, 10:45 PM MDTFLASH FLOODLoving, NMWATER ACROSS LOW WATER CROSSINGS IN THE LOVING AND MALAGA AREAS. BLACK RIVER ROAD, OGDEN ROAD, AND HIGBY HOLE ROAD ARE BEING BARRICADED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.8 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2007-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1360 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2007-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1360 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
538 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.7
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 232350
FFWMAF
NMC015-240445-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
548 PM MDT FRI MAR 23 2007

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EDDY COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 1045 PM MDT

* AT 547 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED    
  THUNDERSTORMS CAPABLE OF PRODUCING FLASH FLOODING OVER THE WARNED  
  AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SEVEN
  RIVERS...LOCO HILLS...LAKEWOOD...ESPUELA...DAYTON...CARLSBAD
  NORTH...CARLSBAD...AVALON...ATOKA AND ARTESIA

ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL
FOR FLOODING IN THE WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS... URBAN AREAS... HIGHWAYS... STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. TURN AROUND... DONT DROWN.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3203 10482 3203 10385 3294 10382 3294 10478

$$
3 follow-up statements
000 
WGUS74 KMAF 240151
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
850 PM CDT FRI MAR 23 2007

NMC015-240445-
EDDY-
750 PM MDT FRI MAR 23 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM MDT FOR EDDY
COUNTY...

AT 746 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A
THUNDERSTORM PRODUCING FLASH FLOODING IN CARLSBAD.  THIS STORM WAS 
LOCATED OVER CARLSBAD...MOVING NORTHEAST AT 40 MPH.  REPORTS
INDICATE CURB TO CURB FLOODING IN CARLSBAD. 

MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FRIDAY EVENING
FOR SOUTHEAST NEW MEXICO.

LAT...LON 3203 10482 3203 10385 3294 10382 3294 10478

$$
000 
WGUS74 KMAF 240210
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
908 PM CDT FRI MAR 23 2007

NMC015-240445-
EDDY-
808 PM MDT FRI MAR 23 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM MDT FOR EDDY
COUNTY...

AT 807 PM MDT...THE PUBLIC REPORTED A FOOT AND A HALF OF WATER IN
CARLSBAD FROM EARLIER THUNDERSTORMS.  THESE STORMS ARE LOCATED 5 MILES
EAST OF CARLSBAD MOVING NORTHEAST AT 25 MPH.

THIS THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING
LOCATIONS...CARLSBAD NORTH...CARLSBAD...OTIS...AVALON AND LOCO HILLS.

MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FRIDAY EVENING
FOR SOUTHEAST NEW MEXICO.

LAT...LON 3203 10482 3203 10385 3294 10382 3294 10478

$$
000 
WGUS74 KMAF 240232
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
929 PM CDT FRI MAR 23 2007

NMC015-240445-
EDDY-
829 PM MDT FRI MAR 23 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM MDT FOR EDDY
COUNTY...

AT 824 PM MDT...THE PUBLIC REPORTED FLASH FLOODING IN CARLSBAD.  SPOTTERS
REPORT WATER 1 FOOT DEEP IN CITY STREETS IN CARLSBAD.  ILLINOIS CAMP ROAD
IS FLOODED AND IMPASSABLE.  THIS STORM WAS LOCATED NEAR LOVING...OR 9 MILES 
SOUTHEAST OF CARLSBAD...MOVING NORTH AT 30 MPH.

THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING
LOCATIONS...OTIS...LOVING...CARLSBAD...CARLSBAD NORTH...AVALON AND
LOCO HILLS.

MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FRIDAY EVENING
FOR SOUTHEAST NEW MEXICO.

LAT...LON 3203 10482 3203 10385 3294 10382 3294 10478

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Mar 23, 2:22 PM MDT, 3 hours 26 minutes earlier.

Area forecast discussion, Mar 23, 2:22 PM MDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
322 PM CDT FRI MAR 23 2007

.UPDATE...
TORNADO WATCH #70 HAS BEEN ISSUED FOR THE SOUTHEASTERN NEW
MEXICO PLAINS...THE GUADALUPE AND DAVIS MOUNTAINS...THE MARFA
PLATEAU...THE PRESIDIO VALLEY...THE BIG BEND REGION...THE TRANS
PECOS...AND THE WESTERN AND CENTRAL PERMIAN BASIN UNTIL 11 PM CDT
(10 PM MDT). WE WILL ISSUE A ZFP UPDATE TO INCLUDE THE WATCH
HEADLINE.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH FROM 2 PM THIS AFTERNOON TO 12 PM MDT SATURDAY
     FOR THE FOLLOWING ZONES...CENTRAL LEA COUNTY...EDDY COUNTY
     PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA
     COUNTY...SOUTHERN LEA COUNTY.

TX...FLASH FLOOD WATCH FROM 3 PM CDT /2 PM MDT/ THIS AFTERNOON TO 1
     PM CDT /12 PM MDT/ SATURDAY FOR THE FOLLOWING ZONES...
     ANDREWS...DAWSON...GAINES...GUADALUPE MOUNTAINS...MARTIN.

&&

21/99
Hazardous weather outlook, Mar 23, 1:27 PM MDT, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
227 PM CDT FRI MAR 23 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-241930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
227 PM CDT FRI MAR 23 2007 /127 PM MDT FRI MAR 23 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HAIL OF 2 INCHES IN
DIAMETER AND LARGER...GUSTY WINDS OVER 65 MPH...AND POSSIBLY
TORNADOES ARE EXPECTED TO DEVELOP OVER SOUTHEAST NEW MEXICO
AND WEST TEXAS THIS AFTERNOON AND OVERNIGHT.

ALTHOUGH LOCATIONS TO THE NORTH AND WEST OF A FORT DAVIS...FORT
STOCKTON...BAKERSFIELD...STANTON...AND GAIL LINE WILL HAVE THE
GREATEST RISK OF SEEING THESE SEVERE STORMS...ALL OF SOUTHEAST NEW
MEXICO AND WEST TEXAS COULD SEE AT LEAST ISOLATED SEVERE STORMS.

HEAVY RAINFALL AND FLASH FLOODING WILL ALSO BE A THREAT AS COPIOUS
AMOUNTS OF MOISTURE ARE AVAILABLE IN THE ATMOSPHERE.  THIS WILL
ESPECIALLY BE TRUE ALONG AND NORTH OF A GUADALUPE MOUNTAINS...
JAL...AND STANTON LINE. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR
THIS AREA UNTIL 300 PM CDT SATURDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AFTER A LULL IN THUNDERSTORM ACTIVITY SATURDAY AFTERNOON AND
EVENING...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE
SATURDAY NIGHT OVER THE RIO GRANDE...BIG BEND REGION...AND
LOWER TRANS PECOS.  AS THE ACTIVITY SPREADS NORTH THROUGH
SUNDAY AFTERNOON...THE SHOWERS AND STORMS ARE EXPECTED TO BECOME
MORE WIDESPREAD.

THERE IS A SLIGHT CHANCE SOME OF THESE STORMS WILL BE SEVERE
SUNDAY...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS.
HEAVY RAINFALL AND FLASH FLOODING COULD BE MORE SIGNIFICANT AS
MANY AREAS WILL NOT HAVE DRIED OUT FROM EARLIER RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR THIS AFTERNOON AND OVERNIGHT
FROM THE VAN HORN AREA...DAVIS AND GLASS MOUNTAINS...AND NORTHWARD
ACROSS THE STOCKTON PLATEAU...UPPER TRANS PECOS...PERMIAN BASIN...
AND SOUTHEAST NEW MEXICO PLAINS.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Mar 23, 5:09 PM MDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
609 PM CDT FRI MAR 23 2007

TXZ074-240015-
DAVIS/APACHE MOUNTAINS AREA-
609 PM CDT FRI MAR 23 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL JEFF DAVIS COUNTY.

TWO STRONG THUNDERSTORMS WERE LOCATED IN CENTRAL JEFF DAVIS COUNTY.
ONE STRONG STORM WAS LOCATED 3  MILES EAST OF STATE HIGHWAY
118...ABOUT 20 MILES NORTH OF MCDONALD OBSERVATORY. ANOTHER STRONG
STORM WAS LOCATED 5 MILES WEST OF MCDONALD OBSERVATORY. BOTH STORMS
WERE MOVING NORTH AT 35 MPH.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FRIDAY EVENING
FOR SOUTHEAST NEW MEXICO.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Local storm report, Mar 23, 5:21 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
621 PM CDT FRI MAR 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     HAIL             5 S CARLSBAD            32.33N 104.24W
03/23/2007  E0.75 INCH       EDDY               NM   TRAINED SPOTTER

            INTERSECTION OF CHAPMAN ROAD AND OLD CAVERN HIGHWAY.

&&

74
Local storm report, Mar 23, 5:28 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
628 PM CDT FRI MAR 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     TORNADO          7 NW TATUM              33.33N 103.40W
03/23/2007                   LEA                NM   TRAINED SPOTTER

&&

74
Local storm report, Mar 23, 5:30 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
630 PM CDT FRI MAR 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     HAIL             CARLSBAD                32.40N 104.24W
03/23/2007  E1.00 INCH       EDDY               NM   TRAINED SPOTTER

&&

74
Local storm report, Mar 23, 5:41 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
641 PM CDT FRI MAR 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     HAIL             CARLSBAD                32.40N 104.24W
03/23/2007  E1.75 INCH       EDDY               NM   TRAINED SPOTTER

            IN NW CARLSBAD...IN THE LA HUERTA NEIGHBORHOOD.

0634 PM     TORNADO          12 N TATUM              33.43N 103.32W
03/23/2007                   LEA                NM   TRAINED SPOTTER

            TORNADO TOUCHDOWN ON SH 206 BETWEEN TATUM AND CROSSROADS.

0637 PM     FUNNEL CLOUD     CARLSBAD                32.40N 104.24W
03/23/2007                   EDDY               NM   TRAINED SPOTTER

            FUNNEL CLOUD REPORTED IN CARLSBAD BY TRAINED SPOTTER.

0620 PM     FLASH FLOOD      CARLSBAD                32.40N 104.24W
03/23/2007                   EDDY               NM   TRAINED SPOTTER

            4 TO 6 INCHES OF WATER ON LOW LYING ROADS IN CARLSBAD.

0620 PM     HAIL             CARLSBAD                32.40N 104.24W
03/23/2007  E1.00 INCH       EDDY               NM   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE HAIL FELL FOR 15 MINUTES ENDING AT
            635 PM CDT.

&&

74
Local storm report, Mar 23, 5:45 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
645 PM CDT FRI MAR 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             14 N TATUM              33.46N 103.32W
03/23/2007  E1.75 INCH       LEA                NM   TRAINED SPOTTER

            3 MILES NORTH OF THE INTERSECTION OF SH 206 AND 165.

&&

74

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 9:26 PM MDTFlash Flood WarningMAFEddy4 hr
Mar 23, 3:50 AM MDTSevere Thunderstorm WarningMAFLea55 min
Mar 23, 10:03 AM MDTFlash Flood WatchMAFEddy, Lea19 hr
Mar 23, 1:19 PM MDTSevere Thunderstorm WarningMAFEddy56 min
Mar 23, 2:12 PM MDTSevere Thunderstorm WarningMAFEddy63 min
Mar 23, 3:12 PM MDTSevere Thunderstorm WarningMAFEddy63 min
Mar 23, 3:42 PM MDTSevere Thunderstorm WarningMAFLea63 min
Mar 23, 4:28 PM MDTTornado WarningMAFLea62 min
Mar 23, 5:15 PM MDTSevere Thunderstorm WarningMAFEddy60 min
Mar 23, 5:28 PM MDTTornado WarningMAFLea37 min

Nearby

Flash Flood Warnings in New Mexico, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.